Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 7, NWS New Orleans, LA

March 22, 2005Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Mar 22, 2005, 7:58 AM CST for Walthall County, Mississippi. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 7:58 AM CST (13:58 UTC)
Expired
Mar 22, 2005, 8:15 AM CST
In force
17 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 6:55 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS54 KLIX 221358
TORLIX
MSC147-221415-
/O.NEW.KLIX.TO.W.0007.050322T1358Z-050322T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 AM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 815 AM CST

* AT 753 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DEXTER...OR
  ABOUT 16 MILES NORTHEAST OF FRANKLINTON...MOVING EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL WALTHALL COUNTY AT 810 AM CST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST THURSDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3135 9006 3103 9009 3102 8980 3135 8978

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 22, 7:42 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 22, 7:42 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
742 AM CST TUE MAR 22 2005

.UPDATE...
UPDATED ZONES TO REFLECT TORNADO WATCH 63 IN EFFECT UNTIL 19Z.

.PREVIOUS DISCUSSION...IN THE SHORT TERM...MAIN CONCERN WILL BE FOR
CONVECTIVE POTENTIAL ACROSS THE CWA.  AT THIS TIME...A SLIGHT RISK
OF SEVERE WEATHER EXISTS ACROSS MOST OF SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI.  HOWEVER...THE HIGHEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL EXIST MAINLY NORTH OF THE I-12 CORRIDOR...AS BEST
DYNAMICAL SUPPORT WILL REMAIN NORTH OF THE CWA INTO CENTRAL
MISSISSIPPI.  A VERTICALLY STACKED LOW PRESSURE SYSTEM IN EASTERN
OKLAHOMA WILL CONTINUE TO MOVE TO THE EAST ACROSS ARKANSAS AND THE
TENNESSEE VALLEY TODAY.  IN THE UPPER LEVEL OF THE ATMOSPHERE...A
HIGHLY DIVERGENT PATTERN WILL REMAIN IN PLACE OVER LOUISIANA AND
MISSISSIPPI THROUGH THE EARLY MORNING HOURS...ALLOWING FOR STRONG
FORCING AND DEEP LIFT TO REMAIN ENTRENCHED OVER THE REGION.  A
HIGHLY SHEARED WIND PROFILE...AND AMPLE LOW LEVEL MOISTURE WILL
ALLOW THE THUNDERSTORMS TO REMAIN SEVERE AS THEY MOVE INTO THE
REGION BETWEEN 5 AND 10 AM THIS MORNING...ESPECIALLY OVER THE
NORTHERN AND CENTRAL CWA.  06Z SOUNDING INDICATES 0-3KM SRH VALUES
IN THE 300 M2/S2 RANGE.  EXPECT THESE HIGH HELICITY VALUES TO
CONTINUE INTO THE MORNING...AND COULD ENHANCE AS FLOW BECOMES MORE
BACKED IN THE LOW LEVELS.   ALSO...0-3KM SHEAR OF 30 KNOTS IS
INDICATED OVER THE AREA.  AS A RESULT...DO EXPECT HAIL AND A FEW
TORNADOES TO DEVELOP...ESPECIALLY IN STORMS IN ADVANCE OF THE MAIN
SQUALL LINE.  DAMAGING WIND THREAT WILL ALSO ACCOMPANY THE MAIN
SQUALL LINE...AS DRY PUNCH IN THE MIDLEVELS AND 75KT 5H JET STREAK
DEVELOP OVER THE REGION.   MORE ISOLATED...MOST LIKELY
NON-SEVERE...CONVECTIVE ACTIVITY CAN BE EXPECTED TO THE SOUTH OF THE
I-12 CORRIDOR EARLY THIS MORNING.  IT APPEARS THE CONVECTIVE THREAT
WILL PUSH TO THE EAST OF THE REGION BY 10 AM THIS MORNING.

BY MIDDAY...EXPECT STRONG SUBSIDENCE TO BUILD ACROSS THE AREA...AND
REMAIN IN PLACE THROUGH EARLY SATURDAY MORNING...AS A RIDGE OF HIGH
PRESSURE SETTLES INTO THE REGION.  HOWEVER...ANOTHER SYSTEM WILL
DEVELOP IN THE SOUTHERN PLAINS LATE SATURDAY...AND SLIDE THROUGH THE
REGION SATURDAY NIGHT INTO EARLY SUNDAY.  ANOTHER ROUND OF
THUNDERSTORMS CAN BE EXPECTED WITH THIS SYSTEM AS IT MOVES THROUGH.
TEMPERATURES WILL REMAIN NEAR TO SLIGHLY ABOVE AVERAGE THROUGH THE
WEEKEND AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  49  70  44 /  50  00  00  00
BTR  78  52  71  46 /  20  00  00  00
MSY  77  56  74  51 /  20  00  00  00
GPT  76  55  72  49 /  30  00  00  00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH 62 UNTIL 14Z LAZ34>37-46>48.
TORNADO WATCH 63 UNTIL 19Z LAZ37>40-50.
MS...TORNADO WATCH 62 UNTIL 14Z MSZ68.
TORNADO WATCH 63 UNTIL 19Z MSZ69>71-77-80>82.
SE LA AND MS COASTAL WATERS...NONE.

&&

32
Hazardous weather outlook, Mar 22, 5:33 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
533 AM CST TUE MAR 22 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221800-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
533 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHEAST
LOUISINA AND SOUTH MISSISSIPPI THIS MORNING...

A STRONG LOW PRESSURE SYSTEM OVER OKLAHOMA THIS MORNING ALONG WITH A
TRAILING COLD FRONT OVER NORTHWEST LOUISIANA AND EASTERN TEXAS WILL
CONTINUE TO PUSH EAST INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
THROUGH THE MORNING HOURS.  A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAS DEVELOPED ALONG THIS FRONT EXTENDING FROM CENTRAL MISSISSIPPI
INTO SOUTHWEST LOUISIANA.  AMPLE MOISTURE AND STRONG WINDS ALOFT WILL
ALLOW THE STORMS TO REMAIN STRONG TO SEVERE AS THEY MOVE THROUGH THE
REGION.  THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL REMAIN
ALONG AND TO THE NORTH OF INTERSTATE 12 THIS MORNING...BUT AN
ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE IN THE AREA
BETWEEN INTERSTATE 12 AND INTERSTATE 10.  THE THREAT OF SEVERE
WEATHER WILL DIMINISH BY 12PM...AS THE COLD FRONT MOVES EAST OF THE
REGION.

ISOLATED TORNADOES...WINDS TO 70 MPH...AND LARGE DAMAGING HAIL UP TO
2 INCHES IN DIAMTER WILL BE THE PRIMARY IMPACTS FROM THE STRONGEST
THUNDERSTORMS THIS MORNING.

NO HAZARDOUS WEATHER IS EXPECTED FOR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE SYSTEM...AND TRAILING COLD FRONT IS EXPECTED TO
MOVE THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY.  THIS SYSTEM WILL
BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA.  A FEW OF THESE
THUNDERSTORMS COULD BE LOCALLY STRONG.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

32

In the hours before

Local storm report, Mar 22, 6:31 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
631 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     CENTREVILLE             31.09N 91.07W
03/22/2005                   WILKINSON          MS   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

GRIGSBY
Special weather statement, Mar 22, 6:53 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
653 AM CST TUE MAR 22 2005

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

LAZ034-035-MSZ068-221351-
POINTE COUPEE LA-WEST FELICIANA LA-WILKINSON MS-
653 AM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 62 FOR
THE FOLLOWING AREAS

IN MISSISSIPPI THIS CANCELS 1 COUNTY...

IN EXTREME SOUTHWEST MISSISSIPPI...

WILKINSON

IN LOUISIANA THIS CANCELS 2 PARISHES...

IN SOUTHEAST LOUISIANA...

POINTE COUPEE    WEST FELICIANA

THE SEVERE WEATHER THREAT HAS ENDED IN THIS AREA.

LAZ036-046>048-221351-
EAST BATON ROUGE LA-EAST FELICIANA LA-IBERVILLE LA-
WEST BATON ROUGE LA-
653 AM CST TUE MAR 22 2005

TORNADO WATCH 62 REMAINS VALID UNTIL 8 AM CST FOR THE FOLLOWING
AREAS

IN LOUISIANA THIS WATCH INCLUDES 4 PARISHES...

EAST BATON ROUGE    WEST BATON ROUGE
IBERVILLE           WEST FELCIANA

THE SEVERE WEATHER THREAT CONTINUES IN THIS AREA.

32
Local storm report, Mar 22, 7:38 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
738 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HAIL             20 SE MCCOMB            31.04N 90.23W
03/22/2005  0.25 INCH        WALTHALL           MS   AMATEUR RADIO

            PEA SIZE HAIL

0712 AM     HAIL             MCCOMB                  31.25N 90.47W
03/22/2005  0.25 INCH        PIKE               MS   LAW ENFORCEMENT

            MARBLE SIZE HAIL

&&

LB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:51 AM CSTSevere Thunderstorm WarningLIXAmite, Pike, Walthall, Wilkinson54 min
Mar 22, 6:44 AM CSTSevere Thunderstorm WarningLIXAmite, Pike, Walthall61 min
Mar 22, 7:05 AM CSTTornado WarningLIXPike, Walthall25 min
Mar 22, 7:27 AM CSTTornado WarningLIXPike, Walthall33 min
Mar 22, 8:16 AM CSTTornado WarningLIXPearl River29 min
Mar 22, 8:58 AM CSTTornado WarningLIXPearl River17 min

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.